Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 232, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 25, 2002, 9:23 AM CDT for Comanche County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2002, 9:23 AM CDT (14:23 UTC)
- Expired
- May 25, 2002, 10:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 2.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 251423 SVROKC OKC031-251500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 923 AM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN OKLAHOMA... COMANCHE * UNTIL 1000 AM CDT * AT 923 AM CDT...DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED IN THE LAWTON AREA. INDIVIDUAL THUNDERSTORMS WERE MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE LAWTON HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THESE SEVERE THUNDERSTORMS. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS... DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 3478 9875 3444 9864 3451 9815 3475 9815
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:00 AM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 25, 4:00 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 400 AM CDT SAT MAY 25 2002 ELEVATED LAYER OF UNSTABLE AIR BEHIND THE SURFACE FRONT OVER CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS BEING LIFTED WITH THE HELP OF AN UPPER WAVE MOVING ACROSS THE AREA. EXPECT BEST CHANCES FOR SHWRS/TSTMS MOST AREAS TO BE THIS MORNING. COLD FRONT IN FAR SOUTHEAST PART OF THE FA SHOULD GRADUALLY SHIFT SOUTH OF THE RED RIVER THIS MORNING. SUBSIDENCE BEHIND THE UPPER WAVE EXPECTED TO SUPPRESS MUCH ACTIVITY THIS AFTERNOON... ALTHOUGH A FEW SHWRS/TSTMS WILL STILL BE POSSIBLE MAINLY OVER THE SOUTH... ESPECIALLY IF THE FRONT DOESNT PUSH TOO FAR SOUTH. SHOULD START TO SEE SOME ISENTROPIC LIFTING TONIGHT OVER THE WEST WHICH COULD SUPPORT A FEW MORE SHWRS/TSTMS. PATTERN EXPANDS EAST ON SUNDAY WITH MODELS ALSO SUGGESTING A WEAK UPPER WAVE MOVING OVER THE AREA. WILL SEE A SLIGHTLY BETTER CHANCE FOR STORMS OVER THE WEST LATE SUNDAY AND SUNDAY NIGHT AS TSTMS DEVELOP NEAR THE DRYLINE IN WEST TEXAS AND SPREAD EAST INTO THE AREA. WIDESPREAD CLOUDS THROUGH MUCH OF THE MORNING WILL TEND TO HOLD HIGHS IN THE LOWER TO MID 70S MOST AREAS... ALTHOUGH IF CLOUDS IN SOME AREAS BREAK OUT TOO EARLY... TEMPS COULD BE A CAT OR SO HIGHER. WILL MAKE ONLY MINOR ADJUSTMENTS TO LATER PERIODS. UPPER LOW CLOSING OFF OVER EASTERN OKLAHOMA AROUND MID WEEK SHOULD PROVIDE SUFFICIENT INSTABILITY TO SUPPORT A CHANCE OF TSTMS UNTIL LATE FRIDAY OR THE NEXT WEEKEND. FCSTID = 32 OKC 72 56 80 63 / 50 10 20 20 HBR 74 57 82 64 / 50 20 30 30 SPS 76 62 84 65 / 30 30 30 20 GAG 73 54 81 60 / 20 20 30 30 PNC 71 55 80 62 / 20 10 20 20 DUA 76 61 82 65 / 30 30 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 25, 7:58 AM CDT, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-251600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT SAT MAY 25 2002
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL PERSIST THIS MORNING... BUT NO SEVERE WEATHER IS
EXPECTED.
DISCUSSION...
THE COLD FRONT HAS MOVES THROUGH THE AREA BRINGING COOLER WEATHER TO
OKLAHOMA AND NORTH TEXAS. THERE IS SUFFICIENT INSTABILITY IN THE
MID LEVELS OF THE ATMOSPHERE TO ALLOW THUNDERSTORMS TO CONTINUE THIS
MORNING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS... BUT THE THREAT OF SEVERE THUNDERSTORMS IS LOW.
THESE THUNDERSTORMS WILL DECREASE LATE THIS MORNING OR EARLY THIS
AFTERNOON.
THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
...SPEG.Special weather statement, May 25, 7:58 AM CDT, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-251600-
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT SAT MAY 25 2002
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL PERSIST THIS MORNING... BUT NO SEVERE WEATHER IS
EXPECTED.
DISCUSSION...
THE COLD FRONT HAS MOVED THROUGH THE AREA BRINGING COOLER WEATHER TO
OKLAHOMA AND NORTH TEXAS. THERE IS SUFFICIENT INSTABILITY IN THE
MID LEVELS OF THE ATMOSPHERE TO ALLOW THUNDERSTORMS TO CONTINUE THIS
MORNING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS... BUT THE THREAT OF SEVERE THUNDERSTORMS IS LOW.
THESE THUNDERSTORMS WILL DECREASE LATE THIS MORNING OR EARLY THIS
AFTERNOON.
THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
...SPEG.
CORRECTED SPELLINGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 43 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| May 24, 8:32 PM CDT | Flash Flood Warning | OUN | Kay | 118 min |
| May 24, 8:51 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 39 min |
| May 24, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 29 min |
| May 25, 3:18 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.